Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 248, NWS Sioux Falls, SD

August 9, 2002Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2002, 7:08 PM CDT for Bon Homme County, South Dakota. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2002, 7:08 PM CDT (00:08 UTC)
Expired
Aug 9, 2002, 7:45 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:20 PM CDTHail 0.75Avon, SD
Aug 9, 7:37 PM CDTHail 0.88Avon, SD
Aug 9, 7:50 PM CDTHail 1.75Tyndall, SDLarge hail caused extensive damage to corn and soybean crops.
Aug 9, 7:50 PM CDTThunderstorm Wind 61 ETyndall, SDThunderstorm winds knocked over three stone war monuments, two of which broke into several pieces when they fell. The winds also caused tree and power line damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-194 m²/s²
0-3 km storm-relative helicity
-151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS53 KFSD 100008
SVRFSD
SDC009-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF AVON...OR ABOUT 17 MILES EAST
  OF PICKSTOWN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVON AROUND 715 PM CDT
  TYNDALL AROUND 730 PM CDT
  SCOTLAND AROUND 745 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4313 9810 4292 9810 4295 9765 4316 9765

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT FRI AUG 9 2002

SFC TROF HANGING IN THERE FM ERN DKTS TO CNTRL NE ATTM AND WILL BE
FOCAL POINT FOR MORE TSTM DVLPMT THIS EVE. FIRST ROUND OF TSTMS IN
CNTRL SD MAINLY ASSCD WITH LEFT FNT QUAD OF JET MAX MOVG INTO CNTRL
NE. EXPCT RRQ OF JET MAX TO FIRE TSTMS IN CNTRL NE TO SCNTRL SD
EARLY TNGT...WHICH SHOULD RAPIDLY DVLP NEWD OVR CWA THIS EVE...
LINGERING IN ERN CWA LATE TNGT. WILL GO MORE WITH AVN MODEL IN THIS
REGARD...WITH LKLY POPS TNGT. NOTHING EXCPT SC AND BRISK WNWLY WNDS
MAIN NERN HLF CWA FOR MIDDAY SAT...BUT THEN WARM ADV...CLRG AND LGTR
WNDS EXPCD BY LATE AFTN. MOST GUID TEMPS SEEM ON THE WARM SIDE THRU
WEEKEND...AND WILL SHADE BACK SOME. BUT EXPCT BTR MIXING TO
POTENTIAL THAN LAST COUPLE OF DAYS. BRISK RETURN SLY FLW SHOULD
BRING BACK GULF MOISTURE INTO AREA BY SUN NGT AHEAD OF STG WAVE...
WHICH AMERICAN MODELS STILL SEEM TOO FAST WITH. WENT MORE WITH
CANADIAN SPCTRL AND UKMET WITH A LIT SLOWER TIMING OF FNT AND SCT
SHWRS AND TSTMS FOR SUN NGT INTO MON. WENT WITH COOL TREND FOR TUE
THRU FRI. THERE IS A CHC OF SHWRS WITH VARIOUS WEAK WAVES IN THE
FLOW DURG EXTD...BUT ALL MODELS KIND OF DIFFERENT AND CONFIDENCE
LOW...AND WILL LV OUT.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Aug 9, 6:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    8 S DALLAS                SD   .75 INCH HAIL
08/09/02   GREGORY                        REPORTED BY PUBLIC.

0543 PM    5 WNW STORLA              SD   60 MPH TSTM GUST
08/09/02   AURORA                         5 INCH TREE LIMBS DOWN.
                                          REPORTED BY PUBLIC.

0545 PM    11 S BURKE                SD   .75 INCH HAIL
08/09/02   GREGORY                        REPORTED BY STORM
                                          SPOTTER.

0556 PM    8 WSW LETCHER             SD   .88 INCH HAIL
08/09/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0556 PM    8 WSW LETCHER             SD   60 MPH TSTM GUST
08/09/02   SANBORN

0556 PM    2 S BURKE                 SD   1.5 INCH HAIL
08/09/02   GREGORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0557 PM    1 E STORLA                SD   .88 INCH HAIL
08/09/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0559 PM    PLATTE                    SD   .75 INCH HAIL
08/09/02   CHARLES MIX                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    BONESTEEL                 SD   1.75 INCH HAIL
08/09/02   GREGORY                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0609 PM    3 W LETCHER               SD   60 MPH TSTM GUST
08/09/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0609 PM    3 W LETCHER               SD   .88 INCH HAIL
08/09/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0610 PM    3 W LETCHER               SD   1 INCH HAIL
08/09/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:46 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton44 min
Aug 9, 8:43 PM CDTSevere Thunderstorm WarningFSDKingsbury47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.